Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Carnitor, Coconuts, and GH
Mar 4, 2002

Although I have CFIDS with anterior-pituitary problems and not HIV, an AIDS doctor confirmed a "mild" lipodystrophy. At 6' 150lb, my total cholesterol is 90, triglycerides, testosterone, DHEA, IGF are also low. I have lost both subcutaneous fat and muscle; BIA shows me a bit lean. I cannot handle too much exercise, and have a birdlike appetite (<2000 cals). No malabsorption per se except bowel dysbiosis and high reverse-T3, honestly, from the stress of seeing myself this way as much as anything.

The AIDS doctor had little to offer except acetyl-L-Carnitine, "medium chain triglycerides," and growth hormone. My questions are:

1) Is Rx Carnitor as good as acetyl-L-Carnitine supplements?

2) Coconut oil has medium-chain triglycerides but I thought lowers cholesterol (yet PWAs use it). Is this a good idea or not?

3) Many CFIDS people crash on Growth Hormone; we are sensitive to all meds anyway, but it's suspected that our cell-mediated immunity is too weak, humoral is too strong. However, I thought PWAs developed this "shift" as well. Do AIDS patients reach a threshold as well where they "crash" on GH?

4) Any other suggestions, besides try to stop worrying and eat more?

- Chris N.

Response from Dr. Dieterich

Sounds like your last suggestion is the best. Most HIV patients do have disordered immunity not necessarily failed immunity. Growth hormone certainly should not hurt and there are no real thresholds. Other anabolics may also help as well as appetite stimulants such as marinol and megace. You should ask your MD about them. Good luck! DTD


Previous
Protein Power Diet & HIV
Next
Silicone for facial wasting

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement